Article Text

PDF
Epidemiology, management and outcome of paracetamol poisoning in an inner city emergency department
  1. R Carroll1,
  2. J Benger2,3,
  3. K Bramley4,
  4. S Williams4,
  5. L Griffin4,
  6. J Potokar1,4,
  7. D Gunnell1
  1. 1School of Social and Community Medicine, University of Bristol, Bristol, UK
  2. 2Emergency Department, Bristol Royal Infirmary, Bristol, UK
  3. 3Faculty of Health and Life Sciences, University of the West of England, Bristol, UK
  4. 4Liaison Psychiatry, Bristol Royal Infirmary, Bristol, UK
  1. Correspondence to Professor David Gunnell, School of Social and Community Medicine, University of Bristol, Bristol, UK BS8 2PS; D.J.Gunnell{at}bristol.ac.uk

Abstract

Background Paracetamol poisoning accounts for just under half of all self-poisoning cases that present to hospitals in England. Treatment with acetylcysteine is routine, yet recommendations regarding its use vary internationally and have recently been revised in England and Wales.

Methods Data on all cases of paracetamol poisoning presenting to an adult inner city emergency department between May 2011 and April 2012 were prospectively collected using the Bristol Self-harm Surveillance Register.

Results Paracetamol overdoses accounted for 44% of adult self-poisoning cases. A quarter (26.9%) of patients required treatment with acetylcysteine and it was estimated that recent changes in treatment guidelines would increase that proportion to 32.6%. Paracetamol concentration was positively associated with the risk of any adverse reaction to acetylcysteine. 22.5% of patients experienced anaphylactoid reactions to acetylcysteine. There was no clear evidence of an association between risk of anaphylactoid reaction and blood paracetamol levels. Patients presenting with blood paracetamol levels greater than 200 mg/L at 4 h post-ingestion were at greater risk of repeat self-harm (HR 2.17, 95% CI 1.11 to 4.21, p=0.033).

Discussion The recent changes in UK treatment guidelines are expected to increase the proportion of our population requiring acetylcysteine by 5.7%. We found no clear evidence that risk of anaphylactoid or more general adverse reaction to acetylcysteine was increased in patients presenting with lower blood paracetamol concentrations. Blood paracetamol level was highlighted as a potentially useful clinical indicator for risk of repeat self-harm.

  • Poisoning, Deliberate Self
  • Epidemiology
  • Self Harm
  • Clinical Management

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.